A new study has revealed that the elderly may require more effective strategies to avoid drug interactions, which can be very dangerous or even deadly in seniors, who are more likely to be taking multiple prescriptions. Some 10 percent of hospitalizations of senior patients are due to harmful drug reactions or interactions, and one-third of seniors experience an adverse reaction each year.
“Most approaches to preventing adverse drug events in older people have focused on getting doctors to prescribe the right drug in the first place,” said Michael Steinman, who led the study, which appears in the Journal of the American Geriatrics Society. “But, it turns out that the majority of adverse drug reactions occur because medications that are prescribed correctly sometimes have side effects.”
The key to combating an adverse drug response, according to Steinman, is doctor awareness and management of bad reactions as soon as they occur. Doctors, he said, are not always good about catching reactions, which can then spiral out of control. Adverse reactions can show up as dizziness, nausea or confusion, which can send a physician off on a wild goose chase for the cause of these symptoms.
Steinman describes a scenario in which a patient experiences stomach pains from a medication. “Instead of stopping the drug,” he said, “the doctor prescribes a second drug for the stomach pains. That drug has a side effect, and the doctor gives a third drug to treat the side effects of the second drug, and so on.”
Steinman and his team recommend better health information technology, such as e-medical records, to track patients’ prescriptions, along with better patient education, so that patients themselves can be on the lookout for reactions and side effects.
For more medications for seniors, see: